Drs Manolakopoulos and colleagues argue that the rate of renal tubular dysfunction that we reported in our recent paper is questionable. The data argue otherwise. Among 53 patients with chronic hepatitis B treated with adefovir and/or tenofovir with more than 5 years of follow-up, 7 developed hypophosphataemia on therapy having had normal phosphate levels on multiple occasions beforehand. Concurrent with the appearance of hypophosphataemia, all seven patients developed other features of proximal renal tubular dysfunction, including a mild rise in serum creatinine, fall in uric acid and mild proteinuria.
All cases also exhibited phosphate wasting, based on simultaneous testing of fasting serum and urine phosphate and creatinine levels. In all cases, these abnormalities improved on stopping adefovir or tenofovir (the seventh patient stopped therapy in March 2012). The complication arose only after 2 years of therapy and occurred in 1–2% of patients per year thereafter. Importantly, the hypophosphataemia was asymptomatic and detected only by regular monitoring. While the experience was largely with adefovir, it also occurred with tenofovir, and has been reported extensively with its use in HIV infection.
Long-term phosphate wasting can result in osteomalacia and severe bone loss. Ignoring or denying this important side effect of long-term adefovir and tenofovir therapy is not helpful. More appropriate would be redoubling efforts to elucidate the pathogenesis of this adverse reaction that occurs with high doses of most acyclic nucleos(t)ides and developing means of its early detection and prevention.